Nebraska, 2021

Heavy Snow and Winter Weather in Nebraska, December 9 to 10, 2021

December 9 to 10, 2021 · NWS CYS · 5 events in 5 counties and zones

Snow developed across much of western Nebraska during the mid to late afternoon hours on the 9th, with the heaviest snowfall occurring late in the evening into the overnight hours as a west-east oriented snow band became focused across northern areas with rates as high as 1 inch per hour observed. Numerous reports of 6 to 9 inches of snowfall were received, most of which likely fell prior to 300…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Snow developed across much of western Nebraska during the mid to late afternoon hours on the 9th, with the heaviest snowfall occurring late in the evening into the overnight hours as a west-east oriented snow band became focused across northern areas with rates as high as 1 inch per hour observed. Numerous reports of 6 to 9 inches of snowfall were received, most of which likely fell prior to 300 AM MST on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 9, 10:50 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 9, 10:50 AM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1050 AM MST Thu Dec 9 2021

.SHORT TERM...(Today and Friday)
Issued at 350 AM MST Thu Dec 9 2021

Latest GOES low- and mid-level water vapor loop shows the cold
front move south through northern portions of the CWA while upper-
level water vapor imagery shows the shortwave continuing to push
off to the east into central Nebraska. Farther west, increasing
moisture approaches from the west ahead of the trough off the
northern CA coast that will be the main driver for today's winter
weather.

Latest SNOTEL reports have indicated snowfall has already begun in
the Snowy and Sierra Madres. Old Battle SNOTEL (Elev. 10,000ft) in
the Sierra Madres has already received 0.5" SWE since 8 PM last
night. Moist southwesterly upslope flow will continue today as 2
feet of snow accumulation will be possible as favorable dynamics
develop. Latest NBM Probability of Snowfall > 24" exceeds 80% in the
Sierra Madres and is around 30-40% in the Snowys above 10 kft. For
lower elevations across Carbon Co, decent frontogenesis will support
heavy bands of snowfall beginning later this morning. Farther east
towards the Laramie Valley, ended up lowering snow totals around
Laramie with the likely shadowing off the Laramie Range to the east.
Hi-Res guidance has done a good job resolving this effect, but could
still see some snowfall earlier in the day with westerlies before
winds shift southeasterly.

Along and east of the Laramie Range, High Wind Warnings remain in
effect for the Central and South Laramie Range until 5 AM MST.
Recent gusts north of Wheatland remain around 50 MPH, but will
quickly decrease with the frontal passage this morning under
northerly flow. This northerly flow will eventually rotate to
easterly supporting upslope along the Laramie Range this afternoon.
Snowfall will begin later this afternoon as areas of frontogenesis
begin developing across Converse Co over through the northern
Nebraska Panhandle. Latest snowfall forecast shifted higher totals
slightly farther north than previous forecast package. Subtle
northerly shift in the positioning of the forecast 150+ kt jet has
slid areas of most favorable lift slightly to the north. Areas
across the Nebraska Panhandle will most likely begin seeing heavier
snowfall develop after 5 PM today, and continuing through the
night with 6 to 10 inches of snowfall near Chadron and Lusk.

As the surface low continues to push east across CO into KS,
surface winds will begin to favor downslope flow to the southeast off
the Central Laramie Range. Will begin to see areas drying out
early Friday morning, especially towards Cheyenne which would
limit snowfall totals. However, gusty winds with 50 kts at 700mb
passing through could lead to areas of blowing snow, especially
over the I-80 Summit between Cheyenne and Laramie.

Farther north and east, snowfall will linger around Friday but
will diminish in the afternoon. Will need to monitor potential for
banded snowfall east of the North Laramie Range Friday afternoon
after the majority of the precipitation has left the area. Hi-Res
guidance has been suggesting areas of convergence with weak
instability present in the wake of the trough. While most areas
will be still feeling the effects of the heavier snowfall
overnight with the main storm, these localized bands could tack on
to snowfall accumulations while creating significant reductions
to visibility.

Afternoon temperatures will remain below the freezing mark and cloud
cover should help prevent the fresh snowfall from crusting over.
This will aid the blowing snow potential continuing throughout the
day as well as heading into the next period of high winds in
southeast Wyoming over the weekend.

.LONG TERM...(Friday night through Wednesday)
Issued at 350 AM MST Thu Dec 9 2021

Friday night/Saturday...Blustery and windy in the wake of the
passing shortwave trough aloft and with strong northwest flow
aloft. Drying trend behind the shortwave trough aloft.

Sunday-Tuesday...Another slow warming trend begins as the flow aloft
turns southwest with surface lee troughing developing and 700 mb
temperatures rising each day. With limited low and mid level
moisture, precipitation chances look slim.

Wednesday...The next progressive shortwave trough aloft and its
associated cold front are progged to move across our forecast area,
spreading increasing chances for lower elevation rain and higher
elevation snow along with falling afternoon temperatures, if the
cold frontal timing is on track.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1039 AM MST Thu Dec 9 2021

Ceilings will continue to drop through the remainder of the day in
response to the continued lift from the upper level jet. Latest
radar loop was showing bands of precipitation continuing to lift
north out of Colorado. These bands of snow will continue to become
more widespread during the remainder of day as they lift north.
The heaviest bands will continue to be in the northern sections of
the forecast closer to KRWL/KCDR/KAIA. Otherwise, there should be
a fairly clear cutoff along the I-80 corridor mainly east of KCYS
towards KSNY with only short periods of light snow.

&&

.FIRE WEATHER...
Issued at 350 AM MST Thu Dec 9 2021

No fire weather concerns the rest of the week with colder
temperatures and widespread snowfall expected today into Friday.
Temperatures will warm back up to slightly above average early
next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 PM MST Friday for WYZ115-117>119.

     Winter Storm Warning until 5 PM MST Friday for WYZ101-102-
     106>108-116.

     Winter Storm Warning until 11 AM MST Friday for WYZ104-105-109-
     110.

     Winter Weather Advisory until 11 AM MST Friday for WYZ103-111-
     113.

     Winter Storm Warning until 5 PM MST Friday for WYZ112-114.

NE...Winter Storm Warning from 5 PM this afternoon to 5 PM MST Friday
     for NEZ002-003-095-096.

     Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
     Friday for NEZ019>021.

&&

SHORT TERM...MB
LONG TERM...RUBIN
AVIATION...REC
FIRE WEATHER...MB
Hazardous weather outlook, Dec 9, 4:53 AM MST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
453 AM MST Thu Dec 9 2021

WYZ104-105-109>111-113-115-101200-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
453 AM MST Thu Dec 9 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Moderate to heavy snowfall beginning later this morning. 5 to 9
inches of snow accumulation likely across much of Carbon County.
Lower amounts expected in the Laramie Valley. See latest Winter
Storm Warning and Winter Weather Advisory text product for further
details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Snow continues Friday morning before tapering off. Strong winds
with blowing snow possible Saturday and Sunday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-101200-
Sierra Madre Range-Snowy Range-
453 AM MST Thu Dec 9 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Moderate to heavy snowfall continues today through Friday. 1 to 2
feet of snow accumulation likely, especially at higher elevation
peaks. See latest Winter Storm Warning text product for further
details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Snow continues Friday morning before tapering off. Strong winds
with blowing snow possible Saturday and Sunday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019-095-096-WYZ101>103-106>108-116-117-101200-
Dawes County-Box Butte County-Scotts Bluff County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-
453 AM MST Thu Dec 9 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Moderate to heavy snowfall beginning early this afternoon. 5 to 10
inches of snow accumulation likely, especially along the NE/SD
border. See latest Winter Storm Warning text product for further
details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Snow continues into Friday afternoon before tapering off. Strong
winds with blowing snow possible Saturday and Sunday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ020-021-054-055-WYZ118-119-101200-
Banner County-Morrill County-Kimball County-Cheyenne County-
Central Laramie County-East Laramie County-
453 AM MST Thu Dec 9 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snowfall expected today with accumulations up to 4 inches
possible. See latest Winter Weather Advisory text product for
further details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Snow continues into Friday afternoon before tapering off.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Dawes

When
December 9, 2:00 PM MST to December 10, 5:00 PM MST
Where
Dawes forecast zone
Reported by
Public
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Multiple social media & CoCoRaHS reports of 6-9 inches of snow in and around the city of Chadron. Radar and surface observations archives suggest the heaviest snow fell late in the evening on the 9th into the early morning hours on the 10th.

Heavy Snow, Box Butte

When
December 9, 2:00 PM MST to December 10, 5:00 PM MST
Where
Box Butte forecast zone
Reported by
Trained Spotter
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Multiple trained weather spotters reported 8 inches of snow approximately 15-17 miles WNW of the town of Hemingford. A sharp snowfall gradient existed across Box Butte County, with reports of only 1-2 inches near Alliance.

Heavy Snow, South Sioux

When
December 9, 2:00 PM MST to December 10, 5:00 PM MST
Where
South Sioux forecast zone
Reported by
Social Media
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

A member of the public (via Twitter) reported 9 inches of snow 22 miles west of Hemingford in southern Sioux County.

Heavy Snow, North Sioux

When
December 9, 2:00 PM MST to December 10, 5:00 PM MST
Where
North Sioux forecast zone
Reported by
Trained Spotter
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

A trained weather spotter reported 6-8 inches of snow near the town of Agate along the border of northern and southern Sioux County.

Winter Weather, Scotts Bluff

When
December 9, 2:00 PM MST to December 10, 5:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
CoCoRaHS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Multiple CoCoRaHS and official NWS observers reported 2-4 inches of snow in central and northwestern portions of Scotts Bluff County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990838, 990839, 990840, 990841, 990842.